Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Lincoln, IL

February 9, 2001Piatt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 9, 2001, 9:14 AM CST for Piatt County, Illinois. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 2001, 9:14 AM CST (15:14 UTC)
Expired
Feb 9, 2001, 10:15 AM CST
In force
61 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Piatt County, IL

What was reported inside it

TimeReportWhereRemark
Feb 9, 9:30 AM CSTThunderstorm Wind 50 ECerro Gordo, ILPower lines blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 455 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
455 m²/s²
0-3 km storm-relative helicity
527 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 091519
SVRSPI
ILC139-147-173-091615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
914 AM CST FRI FEB 9 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN CENTRAL ILLINOIS
  PIATT COUNTY IN EAST CENTRAL ILLINOIS
  MOULTRIE COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1015 AM CST

* AT 914 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 26 MILES NORTH OF MONTICELLO
  TO NEAR TAYLORVILLE...MOVING EAST AT 30 MPH. AROUND 900 AM CST 60  
  MPH WINDS WAS REPORTED IN CHESTNUT WITH THESE STORMS.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTICELLO
  BEMENT
  BETHANY
  WESTERVELT
  HAMMOND
  SHELBYVILLE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

&

LAT...LON 4008 8862 3935 j8898 3925 8851 4015 8852

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 3:22 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Feb 9, 3:22 AM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FLOOD WATCH...
NATIONAL WEATHER SERVICE LINCOLN IL
245 AM CST FRI FEB 9 2001

SFC ANALYSIS SHOWS FRONTAL BOUNDARY STRETCHES FROM DVN TO COU TO
JUST WEST OF SGF.  LOTS OF WAVES ALONG THE FRONT WITH THE MOST
PROMINANT ONE COMING NORTHEAST OUT OF OK. COLD AIR JUST BEHIND THE
FRONT HAS SET UP QUITE AN IMPRESSIVE BAROCLINIC ZONE ACROSS ERN IA
AND CEN MO.  THIS SHALLOW COLD AIR IS UNDER CUTTING THE ABUNDANT
WARM AIR AT 850H. 850H WARM IS OVERUNNING THIS SFC BOUNDARY WITH
LOTS OF FZRA BEING REPORTED ACROSS WRN MO.  850H FRONT IS HANGING
BACK ALONG A DSM TO MKC TO JLN LINE.

LOTS OF CONCERNS TDY AS BOUNDARY MAKES ITS WAY ACROSS CEN IL...WITH
RETURN OF THE SHRA...THEN THE CHANGEOVER TO POSSIBLY FZRA THEN
SNOW.  DIFFERENCES AGAIN IN THE MODELS TDY WITH ALL THE MODELS
TRYING TO FIND A HAPPY MEDUIM.  ETA IS TENDING TO SLOW DOWN TO AVN
SOLUTION...WHILE THE AVN SEEMS TO BE SPEEDING UP TOWARDS THE ETA.
SO PREFER A COMPROMISE BETWEEN THE ETA/AVN THIS MODEL CYCLE.   SFC
BOUNDARY CURRENTLY ON THE MOVE INTO THE EXTREME NWRN SECTIONS OF CEN
IL WITH GBG ALREADY AT 36 DEG.  EXPECT RAIN TO MOVE BACK INTO CEN IL
SHORTLY AS SFC WAVE IN SWRN MO MOVES NE TOWARDS CHI.  SFC FRONT
FILTERING INTO GBG AND PIA BY 12Z LEADS TO CONCERNS OF FZRA AS
OVERUNNING PCPN OVER NEAR FREEZING SFC TEMPS LEADS TO ICE
ACCUMULATION FOR AN EXTENDED PERIOD.  SO WILL ISSUE A WINTER WX
ADVIS WEST OF THE IL RVR TDY TO CVR FZRA THREAT AND EVENTULLY
CHANGEOVER TO SNOW.  MODELS IN THE UPR LVLS SHOW COUPLED JET
STRUCTURE ALSO DIRECTLY OVER CEN IL BY 12Z...WHICH MAY LEAD TO
INCREASED RAINFALL AND EVENTUAL SNOW TOTALS TDY.  SO WILL KEEP FLOOD
WATCH GOING...AS ANY MORE RAIN WILL ONLY COMPLICATE FLOODING
PROBLEMS IN THIS AREA.  WILL ALSO BEEF UP SNOW ACCUMULATIONS AMOUNTS
FOR THE ADVIS AREA TO A 2-4 INCH RANGE.

WILL CONTINUE THE REST OF THE RAIN TO SNOW TRENDS ACROSS THE CWA TDY
AS MODELS TAKE FRONT ACROSS THE AREA BY 00Z/SAT.  WILL GO WITH A
FALLING TEMPS WORDING IN MOST AREAS AS COLD FRONT REMINDS US THAT
ITS STILL WINTER.

WILL KEEP A LOW POP GOING IN ERN AND SERN SECTIONS OF CEN IL THIS
EVE FOR ANY LINGERING SNOW.  THINGS CLR OUT RATHER RAPIDLY AFTER AT
03Z/SAT WITH CAA CONTINUING OVERNIGHT.  GUID NUMBER ALL VERY
SIMILIAR WITH LOWS...SO WILL FOLLOW THESE AS GRAD SLACKENS BY
MORNING ALLOWING FOR A NICE COOL DOWN.

NEXT S/WV KICK OUT INTO THE PLAINS ON SUNDAY.  THIS S/WV RAPIDLY
MOVES NORTH INTO WI BY 06Z/MON.  MOST OF THE QPF STAYS TO THE NORTH
AND WEST OF THE CWA.  SO WILL MAKE A MINOR ADJUSTMENT TO THE PIA
SECTION AND DROP SNOW CHC FOR MON.  WILL CONTINUE WITH SNOW CHC ON
TUES AS ANOTHER WK IMPULSE MOVES ACROSS THE AREA.

COORDINATED WITH DVN...CHI...LSX...THANKS.

SPI OA 057/016 030/015 039 22+20
PIA OA 055/013 025/012 037 22+40
DEC OA 055/015 030/015 039 22+40
CMI OA 056/018 029/018 0938 22+40
MTO OA 058/020 029/018 041 22+40
LWV TA 060/023 032/017 042 22+40

.ILX...FLOOD WATCH THIS MORNING ZNS 27>31..36..37..40.
WINTER WEATHER ADVISORY ZNS 27>31..36..37..40.

KETCHAM

In the hours before

Special weather statement, Feb 9, 6:01 AM CST, 3 hours 13 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091701-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
601 AM CST FRI FEB 9 2001

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL ILLINOIS THIS
MORNING. BUT NO SEVERE WEATHER IS EXPECTED ACROSS CENTRAL AND
SOUTHEAST ILLINOIS TODAY OR TONIGHT.

A STRONG STORM SYSTEM WILL MOVE THROUGH CENTRAL ILLINOIS TODAY
PRODUCING A MIXED BAG OF PRECIPITATION. ALTHOUGH SHOWERS AND
A FEW THUNDERSTORMS ARE POSSIBLE. NO SEVERE WEATHER IS EXPECTED
ACROSS CENTRAL AND SOUTHEAST ILLINOIS. HEAVY RAINS OF 1 INCH OR MORE
ARE POSSIBLE THIS MORNING AND MAY PRODUCE FLOODING.

THE RAIN WILL RAPIDLY CHANGE TO FREEZJING RAIN AND EVENTUALLY SNOW
LATER TODAY...PRODUCING DANGEROUS TRAVEL CONDITIONS.

KETCHAM
Special weather statement, Feb 9, 7:15 AM CST, 1 hour 59 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091701-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS...UPDATED
NATIONAL WEATHER SERVICE LINCOLN IL
715 AM CST FRI FEB 9 2001

THERE IS A THREAT FOR SEVERE THUNDERSTORMS THIS MORNING AND THIS
AFTERNOON EAST OF A LINE FROM GIBSON CITY TO MONTICELLO TO PANA.
THE PRIMARY THREAT IS DAMAGING WINDS IN EXCESS OF 60 MPH.

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL ILLINOIS THIS
MORNING ALONG AND WEST OF THE ILLINOIS RIVER...WHERE HEAVY RAINS
OF ONE INCH OR MORE ARE POSSIBLE.

A WINTER WEATHER ADVISORY FOR RAIN CHANGING TO FREEZING RAIN AND
THEN SNOW IS IN EFFECT FOR LOCATIONS WEST OF A LINE FROM BLOOMINGTON
TO TAYLORVILLE. ICY CONDITIONS ARE EXPECTED TO DEVELOP BY LATE
MORNING. THE FREEZING RAIN WILL CHANGE TO SNOW THIS AFTERNOON WITH
2 TO 4 INCHES OF ACCUMULATION BY THIS EVENING.

PEOPLE PLANNING TRAVEL ANYWHERE IN THE MIDWEST TODAY ARE ADVISED TO
KEEP ABREAST OF THE LATEST CONDITIONS...WHICH WILL RAPIDLY CHANGE
WITH THIS FAST MOVING STORM SYSTEM.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 8:29 AM CSTSevere Thunderstorm WarningILXChristian, Macon, Sangamon61 min
Feb 9, 8:35 AM CSTSevere Thunderstorm WarningILXDeWitt, Logan55 min
Feb 9, 8:40 AM CSTSevere Thunderstorm WarningILXMcLean65 min
Feb 9, 9:14 AM CSTSevere Thunderstorm WarningILXMoultrie, Shelby61 min
Feb 9, 11:15 AM CSTSevere Thunderstorm WarningILXCumberland60 min
Feb 9, 12:00 PM CSTFlash Flood WarningILXCumberland4 hr
Feb 9, 12:59 PM CSTFlash Flood WarningILXEffingham4 hr
Feb 9, 1:05 PM CSTFlash Flood WarningILXClark, Coles, Edgar4 hr
Feb 9, 3:30 PM CSTFlash Flood WarningILXCumberland2 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.